We are reporting the case of severe methemoglobinemia resulting from Almagel which was given for treatment of gastrointestinal ulcers after pancreatoduodenal resection. A 64 year old man was treated with Almagel A postoperatively. One day after treatment began, the patient reported what appeared to be cyanotic discolorations of his lips and fingers. (SpO2 80%, normal pO2). Two days later, the patient was diagnosed with methemoglobinemia via co-oximetry and treated with methylene blue. The causes of methemoglobinemia remained unclear, and Almagel A was reinitiated until the second episode of methemoglobinemia, was diagnosed and treated promptly. The dose of benzocaine in Almagel A (100 mg/5 ml) was sufficient enough to cause methemoglobinemia, confirmed using multiwavelength co-oximeter and successfully treated with methylene blue.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.